Study: Teen girls on birth control pills report crying more, sleeping too much, eating issues
(CNN) -- Teenage girls who use birth control pills are more likely to cry, sleep too much and experience eating issues than their peers who don't use oral contraceptives, according to a recent study published in the medical journal JAMA Psychiatry.
Research has shown that adolescents who use birth control pills are more prone to be at risk for depression in adulthood -- regardless of whether they continue taking the pills when they get older.
But investigators at Brigham and Women's Hospital, University Medical Center Groningen and Leiden University Medical Center sought to examine something more subtle -- depressive symptoms, which include increased crying, sleeping too much, feelings of worthlessness and suicidal thoughts.
"Depressive symptoms are more prevalent than clinical depression and can have a profound impact on quality of life," co-author Hadine Joffe, vice chair for psychiatry research at Brigham and Women's Hospital, said in a news release.
"Ours is the first study of this scale to dive deep into the more subtle mood symptoms that occur much more commonly than a depression episode but impact quality of life and are worrying to girls, women and their families."
For this study, researchers looked at 1,010 girls and women over a period of nine years using data from anongoing survey in the Netherlands called TRAILS, Tracking Adolescents' Individual Lives Survey. They assessed birth control pill usage at ages 16, 19, 22 and 25.
"One of the most common concerns women have when starting the pill, and teens and their parents have when an adolescent is considering taking the pill, is about immediate depressive risks," said lead author Anouk de Wit, a psychiatry trainee at University Medical Center Groningen.
Researchers found that 16-year-old girls on birth control pills reported more crying, more sleeping and more eating problems than girls who weren't on the pill, although the symptoms diminish once they enter adulthood.
Researchers don't caution against the pill
The authors wrote that they can't definitively say that birth control pills cause depressive symptoms. The pills might contribute to depressive symptoms, but it's also possible that girls begin taking birth control pills to treat symptoms they're already experiencing.
"Because of the study design, we can't say that the pills cause mood changes, but we do have evidence suggesting that sometimes the mood changes preceded the use of the pill and sometimes the pill was started before the mood changes occurred," de Wit said.
The researchers also note that their study only looked at girls and women in the Netherlands -- a relatively homogenous population. A more diverse group might yield different results.
The findings don't necessarily mean that teenage girls shouldn't take birth control pills, the researchers wrote. The pill can have all sorts of benefits for girls, from preventing pregnancies to easing menstrual symptoms. But depressive symptoms could cause them to go off the pill and risk unwanted pregnancies, or otherwise affect their quality of life. For that reason, it's important to keep an eye on those symptoms, the authors wrote.
™ & © 2019 Cable News Network, Inc., a WarnerMedia Company. All rights reserved.